Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 76, NWS Des Moines, IA

May 8, 2017Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2017, 2:58 AM CDT for Crawford County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2017, 2:58 AM CDT (07:58 UTC)
Expired
May 8, 2017, 3:30 AM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Crawford County, IA

The radar

The Omaha radar (KOAX), 127 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-394 J/kg
Mixed-layer LCL
2675 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

752 
WUUS53 KDMX 080758
SVRDMX
IAC047-080830-
/O.NEW.KDMX.SV.W.0076.170508T0758Z-170508T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
258 AM CDT MON MAY 8 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Eastern Crawford County in west central Iowa...

* Until 330 AM CDT.

* At 258 AM CDT, a severe thunderstorm was located 7 miles northwest
  of Manning, or 9 miles east of Denison, moving southeast at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Denison, Manilla, Vail, Westside, Kiron, Deloit and Aspinwall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4221 9509 4186 9510 4187 9534 4221 9543
TIME...MOT...LOC 0758Z 293DEG 17KT 4197 9518 

HAIL...1.00IN
WIND...<50MPH
 
$$

Small
2 follow-up statements
608 
WWUS53 KDMX 080823
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
323 AM CDT MON MAY 8 2017

IAC047-080830-
/O.CON.KDMX.SV.W.0076.000000T0000Z-170508T0830Z/
Crawford IA-
323 AM CDT MON MAY 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR EASTERN CRAWFORD COUNTY...

At 323 AM CDT, a severe thunderstorm was located 7 miles north of
Manning, or 12 miles east of Denison, moving east at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Vail, Westside, Kiron and Aspinwall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4221 9509 4186 9510 4186 9519 4221 9535
TIME...MOT...LOC 0823Z 283DEG 18KT 4201 9511 

HAIL...1.00IN
WIND...<50MPH
 
$$

Small
385 
WWUS53 KDMX 080831
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
331 AM CDT MON MAY 8 2017

IAC047-080840-
/O.EXP.KDMX.SV.W.0076.000000T0000Z-170508T0830Z/
Crawford IA-
331 AM CDT MON MAY 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CRAWFORD COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened just below severe 
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However up to 
nickel sized hail and heavy rain are still possible with this 
slow moving thunderstorm.

LAT...LON 4221 9509 4186 9510 4186 9519 4221 9535
TIME...MOT...LOC 0830Z 293DEG 17KT 4200 9509 

$$

Small

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 11:58 PM CDT, 3 hours earlier.

Area forecast discussion, May 7, 11:58 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Des Moines IA
1158 PM CDT Sun May 7 2017

...Updated for 06z Aviation Discussion...

.SHORT TERM.../Tonight through Monday/
Issued at 320 PM CDT Sun May 7 2017

Confidence: Medium to High

Confidence remains high on eventual development of showers or
isolated thunder in zone of warm air advection moving northeast over
the warm front tonight. This will help boost overnight lows over the
region...especially from central through southwest sections. Some
minor questions remain as to how long the convection will last into
the morning hours...then coverage in the afternoon as it moves to
the east/northeast. Meanwhile models in decent agreement with the
warm front making its way north into the forecast area...stretching
from northwest to southeast by 00z Tuesday. This should keep the
thicker clouds and any remaining thunder/shower chances over the
northeast with RH lower to 40 to 50% over the southwest...resulting
in sunshine by mid to late afternoon.  Along with decent H850 mixing
to 857mb where +15C air will be available for warming. The warmest
temperatures aloft are nearer 800mb so we will not likely to fully
mix out tomorrow afternoon. Despite that...south of the warm front
temperatures will easily reach the lower to mid 80s with mid to
upper 80s possible over the southwest counties of the forecast area.
South sfc winds also likely to increase during the afternoon south
of the boundary with gusts of 10 to 20 central and 15 to 25 mph over
the southwest.  Along with increasing dewpoints in the mid to upper
50s across the southwest/central...it will feel more summer-like by
late day.  Northeast of the boundary from near Mason City to
Waterloo it is likely that cloud cover...remaining showers/isolated
thunder and cooler southeast winds will keep afternoon highs in the
upper 60s to near 70 for Monday.  Over the area then...nearly a 15
degree spread in afternoon highs from northeast to southwest.

.LONG TERM.../Monday night through Sunday/
Issued at 320 PM CDT Sun May 7 2017

Little changes to the previous forecast with some discrepancies
noted in the models throughout the period. Upper ridging to dampen
Monday into Monday night as a weak upper level wave moves through
the region. Elongated general area of low pressure situated across
the central us into IA. WAA in place ahead of the sfc low expected
to drop through IA Monday night, with moisture transport weak and
oriented into eastern IA. Associated warm front to be stretching
across the central/eastern portion of the state by evening, with a
cold front back across southwestern IA. Could see some
showers/storms with this weak energy moving through the state, but
overall majority push of moisture/lift to the cool side of the front
into northeastern/eastern IA. Also limited moisture to keep storms
high-based and elevated by the time anything could get going toward
late evening with the weak cold front dropping through
central/southern IA. Front to drop into northern MO/far southern IA
by Tuesday, with another weak impulse moving through aloft. This
will allow for another slight chance for showers/storms in
southwestern to south central IA by Tuesday night. Continue to see a
general trend for slight to chance precipitation Wednesday into
early Thursday. Models in somewhat in disagreement on how far north
to bring precipitation chances with energy continuing to lift out of
the desert southwest upper low, and move through the northern jet as
it drops southeastward and the two become phased across the eastern
US. Greatest chance for precipitation will depend on where the
baroclinic zone sets up into mid-week, and latest model trends have
pushed it somewhat further south. Will continue to monitor, as
currently the GFS/Canadian keep activity mainly south of the state
into MO, with the EC bringing the zone further north across
central/southern IA. As for temperatures, stuck toward guidance for
now given the uncertainty in the overall pattern and chances for
precipitation.

Further model discrepancies come into play toward the end of the
week into the weekend, with all models finally moving the desert SW
upper low across the southern US by late week. The differences come
in the handling of the NE US upper trough, with the GFS/Canadian
retrograding a piece of the low back southwestward through the
central US which would bring weak systems through the area into the
weekend with intermittent chances for precipitation. EC does not
bring the upper low back into the central US keeping it more over
the Great Lakes and builds in a large, high amplitude upper ridge
across the central US with a dry forecast. For now, stuck toward the
drier side of the forecast given the previous, mainly dry forecast
for persistence. Guidance grids did put in some splotchy pops, and
kept them for coordination purposes. If the trend holds in the
GFS/Canadian in the next few runs, will have to expand coverage of
pops into Friday and next weekend.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1156 PM CDT Sun May 7 2017

Little change to the going TAF fcst. Kept thunder out of TAF
sites. Still a chance for thunder later this afternoon primarily
at KMCW and KALO. VFR conditions expected throughout TAF period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...Beerends
AVIATION...Kotenberg
Hazardous weather outlook, May 7, 4:13 PM CDT, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
413 PM CDT Sun May 7 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-082115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
413 PM CDT Sun May 7 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Non-severe Thunderstorms are possible across the area tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Monday afternoon into early Tuesday
morning. A few storms may be strong, especially in western Iowa,
with large hail the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out for Monday late afternoon,
but is not likely at this time.

Kotenberg

In the hours before

Special weather statement, May 8, 2:48 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Des Moines IA
248 AM CDT Mon May 8 2017

IAZ033-044-045-057-058-070-071-081-082-092>094-081000-
Sac-Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams-Union-
Taylor-Ringgold-Decatur-
Including the cities of Sac City, Lake View, Odebolt, Wall Lake,
Schaller, Early, Denison, Carroll, Audubon, Exira,
Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield,
Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox,
New Market, Mount Ayr, Lamoni, and Leon
248 AM CDT Mon May 8 2017

...Thunderstorms with Heavy Rain and Small Hail over western Iowa
Early this Morning...

A band of showers and thunderstorms extended from Denison through
Atlantic to near Corning early this morning and were moving only
slowly eastward. Some of these storms were producing up to dime
sized hail and locally heavy rains, up to an inch in one hour.
These storms may produce low visibilities and ponding water on
roads as they drift toward Carroll and Audubon through 400 am.
Motorists are urged to be prepared for rapidly changing weather
conditions in rain over short distances.

At 242am...KJAN Radio reported peak to half inch hail covering the
ground just south of Atlantic.

Small
Local storm report, May 8, 2:58 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
258 AM CDT MON MAY 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 AM     HAIL             1 ENE ATLANTIC          41.40N 95.00W
05/08/2017  E1.00 INCH       CASS               IA   LAW ENFORCEMENT

            OFF DUTY 911 CENTER MANAGER REPORTED QUARTER
            SIZED HAIL COVERING GROUND. HAIL LASTED FOR
            5 MINUTES.

&&

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:38 AM CDTSpecial Weather StatementDMXAdair, Adams, Audubon, Carroll, Ringgold, Sac and 1 more82 min
May 8, 6:03 PM CDTSpecial Weather StatementDMXEmmet57 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.